Nebraska, 2018Winter Storm in Nebraska, December 1 to 2, 2018
December 1 to 2, 2018 · NWS FSD · 2 events in 2 counties and zones
A large upper level low pressure area developed across Kansas and lifted into Iowa by December 2. The leading edge of the system produced some light ice accumulations from southeast South Dakota into northwest Iowa on early Saturday morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low pressure area developed across Kansas and lifted into Iowa by December 2. The leading edge of the system produced some light ice accumulations from southeast South Dakota into northwest Iowa on early Saturday morning. Heavy snow and wind developed during Saturday and Saturday evening, but a weak downslope impact reduced snow amounts closer to Interstate 29 in eastern South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 1, 5:47 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Dec 1, 5:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
547 AM CST Sat Dec 1 2018
.SHORT TERM...(Today through Sunday)
Issued at 459 AM CST Sat Dec 1 2018
A striking negatively tilted upper wave impressively wrapping up
across KS early this morning. Well-established conveyor belt north
and east of the system and intensifying trowal structure will
control precipitation distribution through the event. For the most
part, larger scale forecasts showing only minor deviations, and have
used a combination of numerous models to forge this forecast.
Confidence in the forecast detail is generally higher on most fronts
this morning.
So far tonight, the presence of a deep above-surface layer of air
from 0-2C aiding keeping precipitation largely in the liquid form
through the CWA through 4 am. Wintry issues starting to take control
in the form of freezing rain in those areas where the precipitation
shield has spread over easterly feed of slightly low dewpoints
allowing cooling to at or slightly below freezing near the I-29
corridor into northern portions of northwest Iowa. Accumulations of
ice have been noted in a few areas, with up to around a tenth of an
inch so far in Sioux Falls. Potential for freezing rain will
gradually dwindle as the first band of precipitation begins to
weaken and erode westward from north of MHE through FSD toward SPW
early this morning, then should return toward mid morning with the
next wave of enhanced lift spreads northwest into the area. Areas
to the north will have a lesser potential for ice accumulation as
drier air works on the band, and eventually begins to support a
quicker changeover over the entire area.
Have been awaiting the initial changeover to snow out toward south
central SD, and just starting to see this occur across central NE.
Heavier snow should begin to pick up around the western Missouri
River counties early this morning, and as mentioned above, will
gradually will see the overall atmosphere begin to cool through the
morning and midday hours as the upper low slowly lifts toward
southeast NE by this evening.
For the most part, the ongoing forecast is on track, and have not
seen much in models to make any significant departures from the
previous expectations. The one exception is with the timing of some
of the highlights, where a slower changeover to snow is occurring,
and drier air to the northeast has been slowing progression of
precipitation toward east central SD and southwest MN. Have delayed
the start of the northern portions of highlights by several hours,
as well as delayed onset times around Sioux City and Ida Grove as
will take a bit longer for cooling to force a change to snow.
Realistically, could see change occurring from all directions around
Sioux Falls as drier air northeast aids columnar cooling, and
dynamic cooling closer to the upper wave to the south changes
precipitation toward northeast NE/KSUX areas. As it appears now,
most areas should be snow by midday to early afternoon.
Decent lift progressing into the dendritic zone suggests snowfall
rates of an inch of so an hour will be possible. First may be
associated around the change to snow toward the western Missouri
valley this morning, and second, especially as another band of
precipitation wraps west/northwest into the area during the mid to
late afternoon in association with the cold front aloft.
Snowfall will continue within the trowal tonight, but expect a
gradual refocus of the snowfall from the warm side to cold side of
the feature through the early evening. This should reposition the
heavier snowfall toward northeast NE-NW IA as we go through the
night, including portions of southwest MN. Do not expect the
northern portion of the precipitation to disappear completely
overnight, but as several higher resolution solutions suggest, there
could be a diminishment of amounts in some areas southwest of the
Buffalo Ridge with the downsloping impacts of the north/northeast
wind. Storm snowfall totals are expected to generally track along
earlier expectations, but with some minor changes to increase
amounts a bit in southwest MN due to less impact of any mixed
precipitation, and to decrease amounts just a bit in south central
SD.
Speaking of wind, will have wind gusts well into Sunday of 25 to 35
mph, which will begin to produce some areas of blowing snow by this
afternoon, but especially tonight as temps begin to cool, into early
Sunday. If not blowing snow, drifting snow will be quite prevalent
on Sunday, especially near/east of I-29.
.LONG TERM...(Sunday night through Friday)
Issued at 459 AM CST Sat Dec 1 2018
Not a whole lot happening beyond the storm. After a brief ridging
following the system early this week, several waves in northwest
flow will drop across the northern Plains/Great Lakes region. None
look too likely to result in any precipitation, and normally would
like to say that the varying wind directions would bring a decent
warm up from time to time. However, this is not likely to be the
case given the snow cover. In fact, when a strong front drops
southward with one of the waves Wednesday night, the end of the week
will be downright chilly with below zero wind chills likely, and
even potential for some below zero lows if decreased winds and
clearing can mingle around Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 537 AM CST Sat Dec 1 2018
Large winter storm system will be affecting the area through
Sunday. In the near term, KHON is a problematic site for their
TAF. There is drier air aloft there in the mid layers, with an in
and out stratus deck below a mid deck of clouds. Therefore am
concerned that through the morning hours, KHON will oscillate
between IFR and VFR as the stratus deck moves in and out. There
could be a little freezing drizzle there too. Widespread snow may
not move into the KHON area until late this afternoon due to the
dry mid levels, but should eventually get in there by about 22Z
with IFR conditions. Also at KSUX, they have scoured out into VFR
at the moment, however am expecting them to fill back into IFR or
MVFR conditions with rain as the morning progresses. They will
change over to snow likely this afternoon and it could be heavy at
times. KFSD should be LIFR to IFR today and tonight with a mix of
very light precipitation this morning, changing to snow by midday
and again, it could be heavy this afternoon and early evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 PM CST Sunday for SDZ050-057>069.
Winter Storm Warning until 6 PM CST Sunday for SDZ070-071.
Winter Weather Advisory from noon today to noon CST Sunday for
SDZ040-055-056.
Winter Weather Advisory until noon CST Sunday for SDZ052>054.
MN...Winter Storm Warning until 6 PM CST Sunday for MNZ080-081-089-
090-098.
Winter Weather Advisory from noon today to noon CST Sunday for
MNZ071-072-097.
IA...Winter Storm Warning until 6 PM CST Sunday for IAZ001>003-
012>014-021-022.
Winter Storm Warning until 6 PM CST Sunday for IAZ020.
Winter Weather Advisory until 6 PM CST Sunday for IAZ031-032.
NE...Winter Storm Warning until 6 PM CST Sunday for NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...MJHazardous weather outlook, Dec 1, 6:24 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
624 AM CST Sat Dec 1 2018
SDZ050-057-058-063>065-068-069-021230-
Gregory-Brule-Aurora-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
624 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.
.DAY ONE...Today and Tonight
A significant winter storm will take shape today. Rain will change
to snow this morning, and become heavy at times today into this
evening. Northeast winds will increase to a gusty 25 to 35 mph and
produce areas of blowing snow which will greatly reduce visibility.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Mainly light snowfall will taper off through the midday hours on
Sunday. Winds will continue at 20 to 30 mph and produce patchy
blowing and drifting snowfall. Total snow accumulations are
expected to reach 7 to 12 inches. Travel will be significantly
impacted by this winter storm through Sunday, and you are urged to
plan accordingly.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-
052>056-059>062-066-067-021230-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-
Turner-Lincoln SD-
624 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
A significant winter storm will take shape today. Periods of light
mixed precipitation will continue this morning, before mixing with
and changing to snow. Additional light ice accumulations up to a
few hundredths of an inch will be possible near and south of
Interstate 90 from near Mitchell eastward into far northern Iowa
this morning. Mixed precipitation will change to snow late morning
into midday, with snow heavy at times this afternoon and evening.
Northeast winds will increase to a gusty 25 to 35 mph and produce
areas of blowing snow which will greatly reduce visibility.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snowfall will continue into Sunday before tapering off, as gusty
northerly winds gradually decrease. Total snow accumulations will
range from 4 to 9 inches, greatest in parts of northwest Iowa and
southwest Minnesota toward Highway 71. Travel will be significantly
impacted by this winter storm through Sunday, and you are urged
to plan accordingly.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020>022-031-032-NEZ013-014-SDZ070-071-021230-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay SD-
Union-
624 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
A significant winter storm will take shape today. Rain will change
to snow later this morning and midday, and become heavy at times
through tonight. Northeast winds will increase to a gusty 25 to
35 mph and produce areas of blowing snow starting later this
afternoon which will greatly reduce visibility.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snowfall will gradually taper off on Sunday, as winds start to
ease during the afternoon. Total accumulations of 5 to 9 inches
are expected. Travel will be significantly impacted by this
winter storm through Sunday, and you are urged to plan accordingly.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-021230-
Beadle-Kingsbury-
624 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of east central
South Dakota.
.DAY ONE...Today and Tonight
After a brief period of light mixed precipitation, snowfall will
develop later this morning, and continue at times through tonight.
Northeast winds will increase to a gusty 25 to 35 mph with patchy
blowing snow developing. Total snow accumulation is expected to
vary from 2 to 4 inches.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow with little additional accumulation will taper off
during the morning. Stronger northerly winds will continue to
produce some drifting snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Dakota
- When
- December 1, 8:00 AM CST to December 2, 10:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
After a brief period of freezing rain which produced a glaze of light icing during the early morning of December 1, heavy snow occurred for numerous hours. Accumulations over less than a 24-hour period totaled 8.0 inches at Emerson. Winds gusted to 30 to 40 mph and combined with snowfall to produce several hours of visibility of a half mile or less along with treacherous travel.
Winter Storm, Dixon
- When
- December 1, 8:00 AM CST to December 2, 10:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
After a brief period of freezing rain which produced a glaze of light icing during the early morning of December 1, heavy snow occurred for numerous hours. Accumulations over less than a 24-hour period totaled 11.1 inches at Concord and 6.0 inches at Newcastle. |Winds gusted to 30 to 40 mph and combined with snowfall to produce several hours of visibility of a half mile or less along with treacherous travel.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799809, 799864.